Illinois, 2016

Heavy Snow in Illinois, February 24 to 25, 2016

February 24 to 25, 2016 · NWS LOT · 2 events in 2 counties and zones

The highest snowfall amounts and impacts were observed in Will and Kankakee counties. This combined with winds gusting in excess of 40 mph created near zero visibility at times, and let to motorists being stranded and requiring rescue.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

The highest snowfall amounts and impacts were observed in Will and Kankakee counties. This combined with winds gusting in excess of 40 mph created near zero visibility at times, and let to motorists being stranded and requiring rescue.

Some of the highest snowfall reports include: 9.1 inches near Crete (Will).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 24, 9:09 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 24, 9:09 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
909 AM CST WED FEB 24 2016

.UPDATE...
908 AM CST

BAND OF HEAVY SNOW HAS MOVED INTO SOUTHERN COOK COUNTY THIS MORNING
AND STRETCHES SOUTHWEST TO NEAR PONTIAC WHERE VISIBILITY HAS DROPPED
ANYWHERE FROM 3/4 OF A MILE TO LESS THAN A QUARTER MILE. PIVOT POINT
OF THE DEFORMATION ZONE CAN BE SEEN NEAR LINCOLN IL AND HAVE NOTICED
SOME MODEST WEAKENING ALONG THE LEADING EDGE OF THE F-GEN SNOW BAND
AS IT SWINGS NORTHWEST ACROSS THE CHICAGO METRO AREA AND ENCOUNTERS
DRIER LOW/MID LEVEL AIR. MID LEVEL F-GEN PROGGED TO REMAIN STRONG
OVER NEXT FEW HOURS THOUGH SO SHOULD BE ABLE TO OVERCOME THE DRY
AIR AND SEE A LITTLE MORE ADVANCEMENT OF THE SNOW ACROSS THE METRO.
INCREASED SNOW TOTALS SLIGHTLY WHERE THE AXIS OF HEAVIEST SNOW IS
CURRENTLY FALLING BUT OTHERWISE NO SIGNIFICANT CHANGES AND IT
STILL APPEARS A LARGE GRADIENT IN SNOWFALL WILL OCCUR NW-SE
ACROSS THE CHICAGO METRO.

&&

.SHORT TERM...
345 AM CST

THROUGH THURSDAY...

APOLOGIZE FOR RUNNING A LITTLE LATE THIS MORNING...VERY BUSY
SHIFT AS YOU CAN IMAGINE.

OVERALL THINKING FROM PREVIOUS FORECASTS LARGELY UNCHANGED. HAVE
OPTED TO UPGRADE PORTIONS OF EAST CENTRAL ILLINOIS INTO NORTHWEST
INDIANA TO A BLIZZARD WARNING...AS CONFIDENCE HAS GROWN REGARDING
THE LONGEST DURATION PLACEMENT OF THE MOST INTENSE SNOW BAND.
STILL APPEARS THERE WILL BE A VERY SHARP CUT OFF TO THE SNOW ON
THE WESTERN FLANKS...WITH POTENTIALLY UP TO A 10 INCH OR MORE
GRADIENT FROM FAR SE COOK TO FAR NW COOK COUNTY.

STILL ANTICIPATE CHARACTER OF THE SNOW TO BE HEAVY...WET...AND
NOT PARTICULARLY BLOWABLE...HOWEVER THE FALLING SNOW ALONE IN THE
HEAVIEST BAND(S) SHOULD HAVE NO PROBLEM KNOCKING VISIBILITIES TO
ONE QUARTER MILE. WINDS WILL INCREASE TO 25 TO 35 MPH WITH
FREQUENT GUST TO 45 MPH WHICH SHOULD RESULT IN WIND WHIPPED SNOW
CAUSING WHITE OUT CONDITIONS. WINDS WILL BE EVEN STRONGER NEAR
LAKE MICHIGAN WHERE GUSTS OF 50 TO 60 MPH ARE POSSIBLE. JUST TO
THE NORTHWEST OF THE BLIZZARD WARNING...PERIODIC WHITE AND
BLIZZARD CONDITIONS ARE POSSIBLE...THOUGH CONFIDENCE IS NOT AS
HIGH AND SNOWFALL GRADIENT SHOULD BE LARGER...SO OPTED TO MAKE NO
CHANGES TO REMAINDER OF THE INHERITED HEADLINES. CONDITIONS WILL
IMPROVE FROM WEST TO EAST THIS EVENING...THOUGH SOME LAKE
ENHANCEMENT TO THE SNOW COULD KEEP INTENSITY UP INTO THE NIGHT
OVER NORTHWEST INDIANA.

GIVEN THE LIKELIHOOD OF MESOSCALE BANDING...IT IS QUITE POSSIBLE
SNOWFALL TOTALS WILL NEED TO BE TWEAKED SOME DURING THE EVENT.
HOWEVER...FAIRLY GOOD AGREEMENT IN THE AVAILABLE SUITE OF HIRES
MESOSCALE MODELS HAS ADDED SOME DEGREE OF CONFIDENCE TO THE
FORECAST STORM TOTAL SNOWFALL MAP. GENERALLY LOOKING FOR A SWATH
OF 6 TO 14 INCHES OF SNOW FROM FORD/IROQUOIS COUNTIES NORTHEAST
ACROSS NORTHWEST INDIANA. MULTIPLE MODELS SUGGEST THE PIVOT POINT
FOR THE DEFORMATION BAND WILL BE OVER EXTREME NORTHWEST
INDIANA...WHICH WHEN COMBINED WITH SOME POSSIBLE MINOR LAKE
ENHANCEMENT COULD RESULT IN MAX SNOWFALL TOTALS APPROACHING A FOOT
AND A HALF IN SOME ISOLATED LOCATIONS BY LATE TONIGHT.

IZZI

&&

.LONG TERM...
409 AM CST

THURSDAY NIGHT THROUGH TUESDAY...

FOR THE LONGER TERM FORECAST PERIOD...THE MAIN CONCERN WILL BE
LINGERING IMPACTS FROM THE LATE SEASON WINTER STORM.

BY THURSDAY EVENING...THE MAIN SFC LOW WILL MOVE MOVE THROUGH
SOUTHERN QUEBEC WHILE HIGH PRESSURE BUILDS ACROSS THE NORTHERN AND
CENTRAL PLAINS.  A RELATIVELY STRONG NORTHERLY PRESSURE GRADIENT
WILL PERSIST ACROSS THE REGION ALONG WITH STRONG PRESSURE RISES AS
THE LOW PULLS OFF TO THE NORTHEAST AND HIGH PRESSURE BUILDS IN FROM
THE WEST.  STRONG...GUSTY NORTH WINDS WILL PERSIST THROUGH THE NIGHT
WITH GUSTS UP TO 30 MPH.  WINDS SHOULD BEGIN TO BACK TO NWLY AND
DIMINISH TO 10 TO 15 MPH BY AROUND DAYBREAK FRIDAY MORNING.
RELATIVELY QUIET CONDITIONS WILL PREVAIL FOR FRIDAY AND THROUGH THE
WEEKEND.  A RAPID WARMING TREND WILL COMMENCE ON FRIDAY WITH HIGHS
REBOUNDING BACK INTO THE LOWER TO MIDDLE 30S.  BY SATURDAY...HIGHS
IN THE UPPER 40S TO AROUND 50 ARE EXPECTED AND BY SUNDAY...STRONG
WARM ADVECTION BETWEEN HIGH PRESSURE PARKED OVER THE NRN GULF COAST
AND LOW PRESSURE TRACKING ACROSS THE NRN PLAINS.  HIGHS ON SUNDAY
ARE EXPECTED TO BE IN THE LOWER TO MIDDLE 50S.

THE NEXT CHANCE FOR PCPN WILL NOT BE UNTIL BE UNTIL SUNDAY AFTERNOON
AND EVENING IN AN ZONE OF BROAD WEAK WARM ADVECTION IN ADVANCE TO
THE SFC LOW AS IT PASSES THROUGH SRN WISCONSIN.  GIVEN THE
UNSEASONABLY HIGH TEMPERATURES THROUGH THE DAY AND INTO THE
EVENING...ANY PCPN SHOULD BE ALL LIQUID...THOUGH IT COULD TAPER OFF
AS A RAIN/SNOW MIX OR SOME LIGHT SNOW BY MONDAY MORNING.  LITTLE OR
NO SNOW ACCUMULATION IS LIKELY WITH THIS SYSTEM.  TEMPERATURES
SHOULD REMAIN WELL ABOVE NORMAL INTO EARLY NEXT WEEK AS SFC HIGH
PRESSURE BUILDS IN BEHIND THE EXITING LOW WHILE WEAK RIDGING ALSO
BUILDS ALOFT.

KREIN

&&

.AVIATION...
14/15Z UPDATE...
NO REAL BIG CHANGES TO CURRENT TAFS WITH LATEST RADAR IMAGERY
DEPICTING LIGHT SNOW CURRENTLY MOVING TOWARDS THE MDW/ORD/DPA
TERMINALS...WITH A MORE INTENSE BAND SITUATED RIGHT OVER THE GYY
AIRPORT. OVERALL TRENDS HAVE BEEN FOR THIS HEAVIER SNOW TO SLOWLY
WORK NORTHWEST...AND THINK THIS MODERATE/HEAVIER SNOW HAS A CHANCE
TO WORK ACROSS THE MDW AND ORD/DPA TERMINALS BY MID TO LATE
MORNING. SO HAVE MAINTAINED LOWEST SNOW/VIS TRENDS IN THE
TAFS TODAY...AND LOWER CEILINGS BY MIDDAY. DID ADJUST WIND
DIRECTION THROUGH THE AFTERNOON...AS A PREVAILING NORTHEAST
DIRECTION WILL LIKELY BE IN PLACE FOR MOST OF TODAY BEFORE
TURNING MORE NORTHWEST THIS EVENING.

FOR THE 12Z TAFS...

A MAJOR WINTER STORM WILL AFFECT THE CHICAGO AREA TERMINALS
THROUGH LATE TONIGHT OR EARLY TOMORROW MORNING.

MADE SOME ADJUSTMENTS TO THE GOING FORECAST WITH THE 09Z UPDATE TO
LINE UP WITH THE LATEST THINKING AT THAT TIME WHICH WAS SUGGESTING
THAT THE WORST CIG/VIS CONDITIONS ASSOCIATED WITH HEAVY SNOW WAS
LIKELY AT THE CHICAGO AREA TERMINALS DURING THE LATE AFTERNOON
HOURS. AT THAT TIME...A PERIOD OF 1/4SM VIS AND LIFR CIGS WERE
LIKELY WITH THE HEAVIEST BAND OF SNOW. STILL THINK THAT THIS IS A
VALID FORECAST WITH THE HEAVIEST BAND OF SNOW...BUT THE LATEST
HIGH RES AND LARGER SCALE MODEL RUNS ARE ONCE AGAIN FLIP-FLOPPING
ON THE NWRN EDGE OF THE SNOW...INDICATING THE POSSIBILITY THAT THE
NWRN EDGE OF THE HEAVIER SNOW COULD BE TO THE SOUTH AND EAST OF
ORD/MDW/DPA AND THAT THERE IS INCREASING BUST POTENTIAL FOR THE
SNOW AND ASSOCIATED CIGS/VIS. WHILE CONFIDENCE IS NOT YET HIGH
ENOUGH TO MAKE WHOLESALE CHANGES TO THE FORECAST...HAVE BACKED OFF
ON THE +SN AT ORD...BUT WILL MAINTAIN +SN AT MDW FOR NOW IN
DEFERENCE TO THE IDEA THAT THERE WILL BE A SHARP GRADIENT TO THE
NORTHWESTERN EDGE OF THE SNOW...THE CONCERN REMAINS EXACTLY WHERE
THAT LINE WILL BE DRAWN. SHOULD LATER GUIDANCE AND OBSERVATIONAL
TRENDS CONTINUE TO BACK OFF ON THE SNOW POTENTIAL FOR ORD/MDW...
FURTHER CHANGES WILL BE NEEDED. BUT...IN GENERAL...CONFIDENCE IS
DECREASING ON THE THE SNOW POTENTIAL.

WHILE THE CONFIDENCE IN THE SNOW FORECAST IS WANING...CONFIDENCE
REMAINS HIGH IN THE WIND FORECAST. NORTHEAST WINDS HAVE ALREADY
INCREASED BEEN GUSTING IN EXCESS OF 30 KT MORNING AND WILL
CONTINUE TO RAMP UP THROUGH THE MORNING. GUSTS IN THE 35-45KT
RANGE ARE ON TRACK FOR MUCH OF THE AFTERNOON WITH SOME POTENTIAL
FOR OCCASIONALLY HIGHER GUSTS...PARTICULARLY FOR MDW AND GYY. GYY
COULD SEE A FEW GUSTS IN EXCESS OF 50 KT LATE THIS AFTERNOON OR
EARLY THIS EVENING. WIND DIRECTION WILL SLOWLY TURN MORE TO THE
NORTH DURING THE AFTERNOON AND THEN TO THE NORTH/NORTHWEST
WEDNESDAY EVENING. WINDS SHOULD BEGIN TO DIMINISH TONIGHT...BUT
WILL REMAIN GUSTY TO 25-30 KT THROUGH THE NIGHT.

KREIN

&&

.MARINE...
409 AM CST

A DEEPENING LOW PRESSURE SYSTEM TRACKING THROUGH THE LOWER OHIO
VALLEY EARLY THIS MORNING WILL CONTINUE TO DEEPEN AS IT REACHES THE
EASTERN GREAT LAKES BY LATE THIS AFTERNOON.  THE LATEST EXPECTED
STORM TRACK IS A LITTLE WEST OF THE PREVIOUS FORECASTS AND AN EVEN
STRONGER NORTHERLY PRESSURE GRADIENT IS EXPECTED TO DEVELOP OVER
LAKE MICHIGAN. WHEN COMBINED WITH STRONG PRESSURE FALLS IN ADVANCE
OF THE LOW LATER THIS MORNING AND THEN STRONG PRESSURE RISES LATER
THIS EVENING AS THE LOW LIFTS OFF TO THE NORTHEAST...EXPECT A PERIOD
OF STORM FORCE WINDS...MAINLY FOR THE SOUTHERN PORTIONS OF THE LAKE
AND THE NEARSHORE WATERS OF ILLINOIS AND INDIANA...WHERE THE
GRADIENT WILL BE STRONGEST.  THE SOUTHERN OPEN WATERS AND THE
INDIANA NEARSHORE WATERS COULD SEE STORM FORCE WINDS AS HIGH AS 55
KT WHILE THE ILLINOIS NEARSHORE WATERS WILL LIKELY BE SLIGHTLY
LOWER...AT 50 KT.  THE EXTENDED PERIOD OF VERY STRONG NORTH WINDS
WILL DRIVE WAVES UP TO 20 TO 25 FT OVER THE SOUTH END OF THE LAKE.
STORM FORCE WINDS SHOULD DIMINISH BY LATE TONIGHT...AND A PERIOD OF
GALES OF 35-45 KT SHOULD THEN PERSIST OVER THE SRN PORTIONS OF THE
LAKE INTO THURSDAY EARLY THURSDAY EVENING AND LATE THURSDAY NIGHT
FOR THE NORTHERN PORTIONS OF THE LAKE.  WINDS AND WAVES SHOULD
DIMINISH CONSIDERABLE FRIDAY AND FRIDAY NIGHT AS HIGH PRESSURE BUILDS
ACROSS THE LAKE.  AS THE HIGH MOVES OFF TO THE EAST AND LOW PRESSURE
DROPS INTO THE NORTHERN PLAINS...A STRENGTHENING SWLY GRADIENT WILL
SET UP WITH WINDS RISING BACK TO ARND 30 KT FOR FRIDAY NIGHT AND
SATURDAY.  WHILE ANOTHER ROUND OF GALES IS NOT EXPECTED...A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE BRISK SWLY WINDS FOR
THE NEARSHORE WATERS.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ014-ILZ022 UNTIL 4 AM THURSDAY.

     LAKESHORE FLOOD WARNING...ILZ014 UNTIL 4 AM THURSDAY.

     BLIZZARD WARNING...ILZ023-ILZ033-ILZ039 UNTIL 9 PM WEDNESDAY.

     WINTER STORM WARNING...ILZ032 UNTIL 10 PM WEDNESDAY.

     WINTER WEATHER ADVISORY...ILZ006-ILZ013-ILZ020-ILZ021 UNTIL 4 AM
     THURSDAY.

IN...BLIZZARD WARNING...INZ001-INZ002 UNTIL MIDNIGHT THURSDAY.

     LAKESHORE FLOOD WARNING...INZ001-INZ002 UNTIL 10 AM THURSDAY.

     BLIZZARD WARNING...INZ010-INZ011-INZ019 UNTIL 9 PM WEDNESDAY.

LM...GALE WARNING...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
     LMZ779 UNTIL NOON WEDNESDAY.

     STORM WARNING...ILLINOIS NEARSHORE WATERS UNTIL 9 PM WEDNESDAY.

     STORM WARNING...LMZ743-LMZ744-LMZ745-LMZ777-LMZ779 UNTIL 6 AM
     THURSDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 24, 10:00 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1000 AM CST WED FEB 24 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
251600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1000 AM CST WED FEB 24 2016 /1100 AM EST WED FEB 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY...WET...ACCUMULATING SNOW IS LIKELY TODAY AND
TONIGHT...ESPECIALLY ALONG AND EAST OF INTERSTATE 55 AND OVER
NORTHWEST INDIANA.

STRONG NORTH WINDS WILL CONTINUE THROUGH TONIGHT. GUSTS TO 45 MPH
ARE POSSIBLE...ESPECIALLY NEAR THE LAKE. THIS COULD RESULT IN NEAR
ZERO VISIBILITY AT TIMES...AND MINOR LAKESHORE FLOODING FOR AREAS
ADJACENT TO LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

&&

LMZ740>745-251600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1000 AM CST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STORM FORCE WINDS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES ARE EXPECTED TO CONTINUE ACROSS LAKE MICHIGAN THROUGH THURSDAY
NIGHT. CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH
FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1000 AM CST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STORM FORCE WINDS ARE EXPECTED TODAY AND TONIGHT FOR THE SOUTHERN
HALF OF LAKE MICHIGAN WHILE GALES WILL OCCUR ACROSS THE NORTHERN
HALF OF THE LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES ARE EXPECTED TO CONTINUE ACROSS LAKE MICHIGAN THROUGH LATE
THURSDAY NIGHT.

&&

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Feb 24, 9:27 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
927 AM CST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     SNOW             PORTAGE                 41.59N 87.18W
02/24/2016  M1.5 INCH        PORTER             IN   TRAINED SPOTTER

            VISIBILITY DOWN TO HALF A BLOCK.

&&

RODRIGUEZ
Local storm report, Feb 24, 9:56 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
956 AM CST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     SNOW             ST. JOHN                41.45N 87.48W
02/24/2016  E1.0 INCH        LAKE               IN   PUBLIC

0952 AM     SNOW             GRIFFITH                41.52N 87.42W
02/24/2016  E1.5 INCH        LAKE               IN   PUBLIC

0952 AM     SNOW             BRADLEY                 41.15N 87.86W
02/24/2016  E1.0 INCH        KANKAKEE           IL   PUBLIC

&&

WDM
Local storm report, Feb 24, 10:07 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1007 AM CST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             CROWN POINT             41.42N 87.36W
02/24/2016  M2.0 INCH        LAKE               IN   LAW ENFORCEMENT

            NEAR WHITE-OUT CONDITIONS IN HEAVY WET SNOW.

&&

WDM
Local storm report, Feb 24, 10:23 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1023 AM CST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             VALPARAISO              41.48N 87.05W
02/24/2016  M1.0 INCH        PORTER             IN   TRAINED SPOTTER

&&

WDM
Local storm report, Feb 24, 10:27 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1027 AM CST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     SNOW             SCHERERVILLE            41.49N 87.45W
02/24/2016  M2.5 INCH        LAKE               IN   TRAINED SPOTTER

            2.5 INCHES IN LAST 3 HOURS. INTERMITTENT WHITE-OUT
            CONDITIONS.

&&

WDM
Local storm report, Feb 24, 10:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1044 AM CST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             VALPARAISO              41.48N 87.05W
02/24/2016  M1.5 INCH        PORTER             IN   BROADCAST MEDIA

            VISIBILITY 1/4 TO 1/2 MILE

&&

WDM

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Will

When
February 24, 10:45 AM CST to 11:00 PM CST
Where
Will forecast zone
Reported by
Emergency Manager

Poor travel conditions with multiple cars off the road and many roads are impassable.

Heavy Snow, Cook

When
February 24, 11:17 AM CST to February 25, 12:00 AM CST
Where
Cook forecast zone
Reported by
Amateur Radio

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621800, 621803.